Illinois, 2015

Flash Flood in Illinois, August 18, 2015

August 18, 2015 · NWS DVN · 1 event in 1 county or zone

An unseasonably strong storm system lifted northward from Iowa into Minnesota on August 18th. This caused a warm front to lift northward across eastern Iowa and showers and thunderstorms with torrential rains to develop across northwest Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An unseasonably strong storm system lifted northward from Iowa into Minnesota on August 18th. This caused a warm front to lift northward across eastern Iowa and showers and thunderstorms with torrential rains to develop across northwest Illinois. Rainfall totals of 2 to 3 inches caused flash flooding in Carroll County, Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 18, 1:24 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 18, 1:24 PM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
224 PM CDT TUE AUG 18 2015

.SYNOPSIS...
ISSUED AT 221 PM CDT TUE AUG 18 2015

WARM FRONT WAS LOCATED ACROSS HIGHWAY 30 WITH LOW PRESSURE NEAR
SIOUX FALLS SD. WATER VAPOR LOOPS INDICATE A STRONG SHORT WAVE IN
EASTERN KS LIFTING NORTHEAST. THIS SHORT WAVE WILL BE THE FEATURE
TO BRING STRONG FORCING INTO THE CWA LATER THIS AFTERNOON AND
EVENING. WRF-NMM/HRRR INDICATE A LINE OF THUNDERSTORMS COMING INTO
OUR FAR WESTERN COUNTIES AROUND 3 OR 4 PM AND THEN SWEEPING ACROSS
THE CWA THROUGH THE EARLY EVENING. AHEAD OF THE LINE DEEP LAYER
SHEAR BECOMES STRONG BUT SBCAPES ARE PROBLEMATIC DUE TO EXTENSIVE
CLOUD COVER. OPERATIONAL MODELS INDICATE OUR SOUTHERN CWA WOULD
HAVE THE HIGHER CAPE. AS OF NOW THE MAIN THREAT WOULD BE DAMAGING
WINDS BUT CAN'T RULE OUT A COUPLE OF BRIEF SPIN-UP TORNADOES ALONG
BOWING SEGMENTS. OUT AHEAD OF THE MAIN LINE SCATTERED STORMS
SHOULD ALSO DEVELOP.

&&

.SHORT TERM...(THIS EVENING)
ISSUED AT 221 PM CDT TUE AUG 18 2015

TONIGHT...

STRONG SHORT WAVE IN FAR NW MO WILL SWEEP ACROSS THE DVN CWA THIS
EVENING WITH STRONG FORCING...STRONG DEEP LAYER SHEAR AND SBCAPES
2500-3000 J/KG. THE MAIN SEVERE THREAT LATE THIS AFTERNOON INTO THIS
EVENING WILL BE DAMAGING WINDS ALONG WITH A FEW TORNADOES
POSSIBLE...ESPECIALLY EXTREME EASTERN IOWA AND INTO OUR IL COUNTIES.
TORRENTIAL RAIN WILL ALSO ACCOMPANY THE STRONGER STORMS. STRONG
CYCLONE (FOR MID AUGUST) WILL TRACK INTO NW WI BY MORNING WITH A
COLD FRONT SWEEPING ACROSS THE CWA AFTER MIDNIGHT. WILL HAVE THE
HIGHEST POPS THIS EVENING THEN DECREASING AFTER MIDNIGHT. BEHIND THE
FRONT LOW CLOUDS AND DRIER AIR WILL BE USHERED INTO THE CWA ON
INCREASING WEST WINDS. MINIMUM TEMPERATURES WILL RANGE FROM THE
UPPER 50S WEST TO THE MID 60S IN THE EXTREME EAST.

HAASE

.LONG TERM...(WEDNESDAY THROUGH TUESDAY)
ISSUED AT 221 PM CDT TUE AUG 18 2015

EARLY FALL WEATHER WILL ARRIVE FOR WEDNESDAY...WITH PASSING
CLOUDS AND POSSIBLY A SPRINKLE NORTH. THE COOL NORTHWEST WINDS
WILL BE STRONG AT TIMES...AROUND 15 TO 25 MPH...GUSTING TO 30. IN
ALL...IT SHOULD BE A VERY PLEASANT DAY FOR THOSE LOOKING FOR A
RESPITE FROM SUMMER HUMIDITY.

COOL WEATHER WILL LAST THROUGH THURSDAY NIGHT...WITH LOWS IN THE MID
50S IN MOST LOCATIONS WED NIGHT AND THURSDAY NIGHT.

DESPITE HAVING A DEEP UPPER LOW TODAY THROUGH THURSDAY IN THE UPPER
MIDWEST...THE UPPER FLOW IS EXPECTED TO BE PROGRESSIVE IN NATURE. IN
FACT BY FRIDAY...ANOTHER DEEP UPPER TROF WILL DROP INTO THE
ROCKIES...WILL FALLING SURFACE PRESSURES IN THE PLAINS. THIS IS
EXPECTED TO BRING SEASONALLY STRONG DYNAMICS TO A COLD FROPA AROUND
SATURDAY. THAT FRONT WILL LIKELY NOT HAVE MORE THAN 12 HOURS OF RAIN
THREAT WITH IT...BUT WITH A MODEL SPREAD ON TIMING  OUT ON DAY 5 ON
A TYPICAL LEVEL A BROAD PERIOD OF POPS REMAINS FORECAST.

FOLLOWING THIS COLD FROPA...ANOTHER HIGH PRESSURE WILL SWEEP OVER
THE REGION WITH A QUICK SHOT OF SEASONALLY COOL DRY AIR.
ERVIN

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1055 AM CDT TUE AUG 18 2015

EXPECT INCREASING TSTM CHANCES FROM WEST TO EAST FROM LATE MORNING
THROUGH THE AFTERNOON...WITH IFR TO MVFR CEILINGS AND VSBYS. HAVE
TIMED END OF RAIN FROM 02Z-04Z TONIGHT WITH LINGERING MVFR CONDITIONS
OVERNIGHT INTO WEDNESDAY WITH THE POTENTIAL FOR IFR CEILINGS.
SOUTHEAST TO SOUTH WINDS AROUND 10 KNOTS THIS AFTERNOON THEN
SOUTHWEST TO WEST 10 TO 20 KNOTS TONIGHT INTO WEDNESDAY.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...ERVIN/HAASE
SHORT TERM...HAASE LONG TERM...ERVIN
AVIATION...HAASE
Hazardous weather outlook, Aug 18, 4:04 AM CST, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
504 AM CDT TUE AUG 18 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-191015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
504 AM CDT TUE AUG 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

EXPECT PERIODS OF THUNDERSTORMS TODAY AND TONIGHT. A FEW SEVERE
STORMS ARE POSSIBLE MAINLY DURING THE AFTERNOON AND EVENING
HOURS...WITH DAMAGING WINDS THE MAIN THREAT. AN ISOLATED TORNADO IS
ALSO POSSIBLE. POCKETS OF HEAVY RAINFALL ARE ALSO EXPECTED...WITH
ISOLATED FLASH FLOODING NOT OUT OF THE QUESTION...MAINLY IN URBAN
AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE LATE SATURDAY THROUGH SUNDAY. IT IS TOO
EARLY TO DETERMINE THE RISK FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS
PORTIONS OF THE OUTLOOK AREA...ESPECIALLY SOUTH AND WEST OF A VINTON-
QUAD CITIES-MACOMB LINE.

RP KINNEY/12

In the hours before

Local storm report, Aug 18, 3:46 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
446 PM CDT TUE AUG 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HEAVY RAIN       1 NNW MAQUOKETA         42.07N 90.67W
08/18/2015  E0.00 INCH       JACKSON            IA   TRAINED SPOTTER

            3 TO 4 INCHES OF STANDING AND RUNNING WATER ON ROADS AND
            DITCHES FULL IN TOWN.

&&

DLS
Special weather statement, Aug 18, 3:53 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
453 PM CDT TUE AUG 18 2015

ILC187-182230-
WARREN-
453 PM CDT TUE AUG 18 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WARREN COUNTY...

AT 452 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 6 MILES SOUTHWEST OF NORTH HENDERSON TO 6 MILES
SOUTHEAST OF MONMOUTH TO NEAR ABINGDON...AND MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
COLDBROOK...BERWICK...CAMERON AND GERLAW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WEST CENTRAL
ILLINOIS.

LAT...LON 4082 9060 4106 9060 4105 9044 4075 9045
TIME...MOT...LOC 2152Z 261DEG 43KT 4102 9054 4085 9055 4078 9046

08
Local storm report, Aug 18, 4:19 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
519 PM CDT TUE AUG 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HEAVY RAIN       1 NW DUBUQUE            42.51N 90.70W
08/18/2015  M1.80 INCH       DUBUQUE            IA   TRAINED SPOTTER

            90 MINUTE RAINFALL TOTAL.

&&
Local storm report, Aug 18, 4:26 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
526 PM CDT TUE AUG 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HEAVY RAIN       5 NE MUSCATINE          41.47N 91.00W
08/18/2015  M1.80 INCH       MUSCATINE          IA   TRAINED SPOTTER

            RAIN FELL IN PAST 20 MINUTES.

&&

GROSS
Local storm report, Aug 18, 4:45 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
545 PM CDT TUE AUG 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HEAVY RAIN       1 E PRINCETON           41.67N 90.34W
08/18/2015  M1.65 INCH       SCOTT              IA   TRAINED SPOTTER

&&

ERVIN
Local storm report, Aug 18, 4:47 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
547 PM CDT TUE AUG 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HEAVY RAIN       2 SSW CALAMUS           41.80N 90.77W
08/18/2015  M2.50 INCH       CLINTON            IA   TRAINED SPOTTER

&&

The radar

The Quad Cities radar (KDVN), 64 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Carroll

When
August 18, 5:00 PM CST to 6:00 PM CST
Where
Carroll County, 1.03 mi E of Savanna to 1.07 mi E of Savanna
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.080, -90.130

Law enforcement reported a road was washed out due to flash flooding southeast of Savanna. The time of the event was estimated from radar.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598600.